October 4, 2022

Vestibulotoxicity with gentamicin – The BMJ

Karina Ferreira, specialist audiologist1, Suzanne Forbes, consultant nephrologist2, Diego Kaski, consultant neurologist31Department of Audiology, Ear Nose & Throat Eastman Dental Hospitals, London, UK2Royal London Hospital, Barts Health NHS Trust, London, UK3Department of Clinical and Movement Neurosciences, University College London, London, UKCorrespondence to: D Kaski d.kaski{at}ucl.ac.uk

What you need to know

Ask for a history of gentamicin administration in patients w…….

npressfetimg-40.png

  1. Karina Ferreira, specialist audiologist1,
  2. Suzanne Forbes, consultant nephrologist2,
  3. Diego Kaski, consultant neurologist3
  1. 1Department of Audiology, Ear Nose & Throat Eastman Dental Hospitals, London, UK
  2. 2Royal London Hospital, Barts Health NHS Trust, London, UK
  3. 3Department of Clinical and Movement Neurosciences, University College London, London, UK
  1. Correspondence to: D Kaski d.kaski{at}ucl.ac.uk

What you need to know

  • Ask for a history of gentamicin administration in patients who experience vestibular symptoms such as imbalance while walking or wobbly vision

  • Gentamicin related vestibulotoxicity is often permanent, but prompt diagnosis and early physical rehabilitation can improve gait and balance

  • Avoid gentamicin, if possible, for surgical prophylaxis and in patients with risk factors such as pre-existing kidney disease, overweight, or using other drugs that can potentiate its effects (such as vancomycin)

A patient reports feeling unsteady while walking. This has come up suddenly. He had a renal stent inserted for calculi removal two days previously, for which he received intravenous gentamicin as prophylaxis. He also reports wobbly vision on head movement, which resolves with his head held still. Neurological examination reveals severe gait imbalance, with the patient requiring support for walking even short distances. He is diagnosed with gentamicin related vestibulotoxicity and started on vestibular rehabilitation.

Aminoglycoside antibiotics are implicated in functional impairment and/or cellular damage to the vestibular system as an adverse reaction (box 1).4 Gentamicin is the most frequently used aminoglycoside antibiotic in adults.56 As with other aminoglycosides such as streptomycin and tobramycin, gentamicin related vestibulotoxicity is typically bilateral due to systemic administration. The damage can be permanent. Early diagnosis can help initiate measures to improve balance. This article focuses on gentamicin related vestibulotoxicity in adults. Symptoms and the indications for gentamicin use, dosing, and monitoring can differ in children.

Box 1

Safety warnings for gentamicin and aminoglycosides